Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 261, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2009, 4:37 PM EDT for Yadkin County, North Carolina. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2009, 4:37 PM EDT (20:37 UTC)
- Expired
- Sep 28, 2009, 4:48 PM EDT
- In force
- 11 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:02 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 28, 3:02 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 302 PM EDT MON SEP 28 2009 .SYNOPSIS... NORTHWEST FLOW OF COOL AIR WILL KEEP THE REGION DRY INTO THE MIDDLE OF THE WEEK. A FRONTAL SYSTEM WILL AFFECT US BY THE WEEKEND WITH A CHANCE OF SHOWERS. && .NEAR TERM /THROUGH TUESDAY/... WINDY CONDITIONS EXIST WITH A COLD FRONTAL PASSAGE WITH SHOWER ACTIVITY WANING IN THE PIEDMONT THIS AFTERNOON. WIND GUSTS AS HIGH AS 43 MPH HAS BEEN OBSERVED WITH THE SHOWERS. THE WINDS WILL REMAIN UP THROUGH SUNSET UNTIL INVERSION SETS UP THIS EVENING. WINDS WILL DIE DOWN MOST PLACES...WITH SOME GUSTS REMAINING ON THE RIDGES. OVERNIGHT...COLD AIR ADVECTION WILL BRING THE COLDEST AIR WE HAVE HAD SINCE MID MAY. LOWS OVERNIGHT WILL BE IN THE 40S. HIGH PRESSURE NOSES IN FROM THE SOUTHWEST...BUT ANOTHER SHORTWAVE ROUNDS THE DEEP UPPER TROUGH OVER THE EAST AND PUSHES ACROSS THE SRN APPS TUESDAY. MOISTURE WILL BANK UP AGAINST THE UPSLOPE AREAS...AND WILL BE SHALLOW. HOWEVER...COULD SEE ENOUGH TO WARRANT SCT SHOWERS IN THE MTNS FROM GREENBRIER COUNTY TO THE NC MTNS. HIGHS TOMORROW WILL VARY WIDELY FROM THE LOWER 70S IN THE PIEDMONT TO LOWER 50S IN THE MTNS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... THE OCCLUDED LOW SHOULD BEING PULL NORTHEAST AND INTO SOUTHEASTERN CANADA/NORTHEASTERN USA TUESDAY NIGHT. THE FINAL SHORT WAVE ROTATING AROUND THIS LOW THAT MAY IMPACT THE AREA WILL TRACK FROM WEST VIRGINIA INTO CENTRAL VIRGINIA TUESDAY NIGHT. A FEW SHOWERS/SPRINKLES MAY BANK UP AGAINST WESTERN SLOPES OF SOUTHEAST WEST VIRGINIA OVERNIGHT...BUT RAINFALL AMOUNTS WILL REMAIN LOW AND UNDER A TENTH OF AN INCH. PRESSURE RISES AND A 35-40 KT LOW LEVEL JET BEHIND THE EXITING SHORT WAVE WILL BRING BREEZY CONDITIONS ACROSS THE AREA THROUGH WEDNESDAY MORNING. A SUBSIDENCE INVERSION SHOULD KEEP THE STRONGER WIND ALONG THE HIGHER ELEVATION ALONG THE BLUE RIDGE TUESDAY NIGHT. THIS BREEZY NORTHWEST FLOW WILL HELP ERODE CLOUD COVER IN THE EAST WHILE CONSIDERABLE CLOUDINESS REMAINS ALONG WESTERN SLOPES. SURFACE HIGH PRESSURE WILL BUILD IN OVER THE REGION WEDNESDAY AFTERNOON WITH JUST A FEW FAIR WEATHER CUMULUS CLOUDS FLOATING AROUND OVER THE MOUNTAIN COUNTIES AND WINDS SUBSIDING. HIGH PRESSURE WILL BE OVER THE AREA WEDNESDAY NIGHT AND WITH GOOD RADIATIONAL COOLING EXPECTED...MOUNTAIN TEMPERATURES COULD DROP INTO THE 30S...ESPECIALLY IN DEEPER MOUNTAIN VALLEYS. FROST IS A POSSIBILITY IN THESE DEEPER VALLEYS BUT AREAL COVERAGE MAY NOT BE WIDESPREAD ENOUGH TO ISSUE A FROST ADVISORY. THE SURFACE HIGH WILL SLIDE OFF TO THE EAST DURING THE DAY THURSDAY. TEMPERATURES WILL REBOUND BACK TO NORMAL. TEMPERATURES WILL REMAIN BELOW NORMAL WEDNESDAY DESPITE WINDS WEAKENING IN THE AFTERNOON AND PLENTY OF SUNSHINE TO BE HAD. WENT WITH A BLEND OF GUIDANCE WITH A TAD FAVORING ON THE WARMER METMOS. WITH GOOD RADIATIONAL COOLING WEDNESDAY NIGHT...TEMPERATURES WILL FALL INTO THE 30S ACROSS THE WEST AND L/M 40S IN THE EAST. ON THURSDAY...ABUNDANT SUNSHINE AND LIGHT WINDS WILL ALLOW TEMPERATURES TO MODERATE SOME MORE AND MORE TOWARDS SEASONAL LEVELS. WITH HIGH PRESSURE SLIDING OFF THE EAST COAST AND A WARM FRONT APPROACHING THE AREA...A FEW HIGH CLOUDS MAY IMPEDE SOME COUNTIES WARMING TREND. THINKING CLOUDS MAY NOT BE THICK ENOUGH...I WARMED THURSDAY TEMPERATURES A FEW CATEGORIES AND CLOSER TO NORMAL VALUES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THURSDAY NIGHT AND/OR FRIDAY...A WARM FRONT WILL PUSH NORTH OF THE AREA. THERE COULD BE A FEW LIGHT SHOWERS AS THIS FRONT PASSES TO THE NORTH BUT THE BULK OF THE SHOWERS WILL BE MORE TOWARDS THE MASON-DIXON LINE ON FRIDAY. LATE FRIDAY AFTERNOON/NIGHT...A WEAK COLD FRONT WILL TRACK ACROSS THE OHIO VALLEY AND STALL ACROSS THE SOUTHERN APPALACHIAN OR JUST WEST OF THE CWA. WITH THE FRONT STALLING IN THE VICINITY...BEST CHANCE FOR SHOWERS LOOKS TO BE SATURDAY. DESPITE THE FRONTAL BOUNDARY IN THE AREA...AREAL CONVECTION SHOULD BE SCATTERED...THEREFORE KEEP POPS LOW AND IN THE 20-40 PERCENT RANGE. THIS CONVECTION AND AN UPPER LEVEL TROUGH TRACKING NORTH IN THE OHIO VALLEY SHOULD PUSH THE FRONT TO THE EAST COAST BY SUNDAY. IF EVERYTHING GOES AS PLANNED...WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY. SEASONABLE TEMPERATURES EXPECTED FRIDAY...THEN THEY DROP BELOW NORMAL ON SATURDAY WITH MORE CLOUDS AND AN INCREASING CHANCES FOR RAIN. COOLER AIR BEHIND THE FRONT WILL KEPT TEMPERATURES BELOW NORMA SUNDAY...THEN MODERATE BACK TO NORMAL ON MONDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... COLD FRONT/WIND SHIFT LOCATED NEAR ROANOKE ATTM...WILL SWING EAST AND PASS ACROSS LYH/DAN IN THE 19-21Z TIME FRAME. LINE OF SHOWERS WILL MOVE JUST NORTH OF ROA B4 18Z...AND SHOULD NOT IMPACT THE TAF SITES TO THE EAST...AS EXPECTING DRY AIR TO WITHER THIS LINE DOWN ONCE IT PASSES EAST OF THE BLUE RIDGE. THE MVFR CIGS JUST BEHIND THIS LINE WILL SCATTER OUT AT BLF SHORTLY. THE MAIN AVIATION WX CONCERN WILL REMAIN THE WINDS. LOOKING AT SUSTAINED WEST WINDS BEHIND THE FRONT IN THE 10-20 KNOT RANGE...GUSTING UP TO 35 KNOTS AT TIMES. SVR TURBULENCE HAS BEEN REPORTED TOWARD CHO/SHD...SO CHECK AIRMETS FOR MORE INFORMATION. THE WINDS WILL BE SUBSIDING ONCE THE SUN SETS...AND LOW LVL INVERSION SETS UP. HOWEVER...TUESDAY WILL BE SEE ANOTHER GUSTY DAY AND EXPECTED WNW WINDS OF 10-15 KNOTS GUSTING TO 25 KNOTS AT ALL TAF SITES...BUT MORESO AT ROANOKE AND BLUEFIELD. VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE WEEK AS COOL DRY WX TAKES HOLD. COULD SEE SOME INCREASE IN THE MOISTURE BY FRIDAY AHEAD OF A WARM FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...RCS LONG TERM...RCS AVIATION...PC/WP
Hazardous weather outlook, Sep 28, 3:58 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT MON SEP 28 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-290800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 358 AM EDT MON SEP 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 28, 12:10 PM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT MON SEP 28 2009
VAZ007-010-011-018>020-023-024-WVZ042>045-281700-
ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-
GREENBRIER WV-MERCER WV-MONROE WV-ROCKBRIDGE VA-SUMMERS WV-
TAZEWELL VA-
1210 PM EDT MON SEP 28 2009
...SHOWERS WITH GUSTY WINDS WILL MOVE INTO MOUNTAINS OF SOUTHWEST
VIRGINIA ...
AT 1208 PM EDT...A NARROW LINE OF SHOWERS WITH GUSTY WINDS EXTENDED
FROM 8 MILES NORTHEAST OF WARM SPRINGS TO 9 MILES NORTH OF
TAZEWELL...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
THROUGH 1 PM...THESE SHOWERS WILL BE AFFECTING WARM
SPRINGS...COVINGTON...UNION...AND BLUEFIELD.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS OR
HAIL TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3817 7945 3810 7949 3796 7925 3716 8087
3720 8169 3721 8154 3728 8142 3737 8135
3818 7969
EXPERIMENTAL
WPSpecial weather statement, Sep 28, 1:00 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT MON SEP 28 2009
VAZ011-014-018-019-022>024-034-035-WVZ044-281745-
ALLEGHANY VA-AMHERST VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-GILES VA-
MONROE WV-MONTGOMERY VA-ROANOKE VA-ROCKBRIDGE VA-
100 PM EDT MON SEP 28 2009
...NARROW LINE OF SHOWERS WITH GUSTY WINDS WILL MOVE TO THE BLUE
RIDGE BY 2 PM...
AT 1259 PM EDT...A NARROW LINE OF GUSTY SHOWERS WERE LOCATED FROM 6
MILES EAST OF GOSHEN TO 4 MILES EAST OF PEARISBURG...MOVING EAST AT
35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
THESE SHOWERS WILL BE NEAR ROCKBRIDGE BATHS AROUND 115 PM...LEXINGTON
CITY AROUND 130 PM AND ARCADIA AROUND 145 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4..
LAT...LON 3793 7919 3788 7913 3780 7916 3780 7909
3777 7906 3775 7906 3720 8012 3727 8087
3788 7974 3784 7969 3785 7967 3795 7960
3805 7941
EXPERIMENTAL
WPSpecial weather statement, Sep 28, 1:45 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON SEP 28 2009
VAZ023-024-034-035-281830-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
145 PM EDT MON SEP 28 2009
...LINE OF SHOWERS WITH GUSTY WINDS WILL MOVE EAST OF THE BLUE RIDGE
BY 230 PM...
AT 141 PM EDT...GUSTY WINDS WITH A LINE OF SHOWERS ERE ALONG A LINE
FROM 16 MILES NORTH OF FORKS OF BUFFALO TO TROUTVILLE...MOVING EAST
AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
THESE SHOWERS WILL BE NEAR PEAKS OF OTTER RECREATION AREA AROUND 200
PM...SEDALIA AROUND 215 PM AND NEW GLASGOW AROUND 230 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4.
LAT...LON 3788 7913 3780 7916 3780 7909 3777 7906
3772 7906 3770 7899 3763 7894 3759 7893
3744 7916 3747 7920 3744 7923 3742 7921
3740 7923 3732 7935 3737 7998 3739 8002
3793 7919
EXPERIMENTAL
WPSpecial weather statement, Sep 28, 2:28 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT MON SEP 28 2009
VAZ034-035-045>047-281930-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
228 PM EDT MON SEP 28 2009
...SHOWERS WITH HEAVY RAIN WILL AFFECT AMHERST...APPOMATTOX...
BEDFORD...BUCKINGHAM AND CAMPBELL COUNTIES...
AT 226 PM EDT...SHOWERS WERE ALONG A LINE FROM 4 MILES NORTH OF
CLIFFORD TO 4 MILES NORTHEAST OF STEWARTSVILLE...MOVING EAST AT 60
MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
THESE SHOWERS WILL BE NEAR D-DAY MEMORIAL AROUND 245 PM...MADISON
HEIGHTS AROUND 300 PM...APPOMATTOX NATIONAL HISTORIC PARK AROUND 315
PM AND NEW CANTON AROUND 330 PM.
LAT...LON 3723 7891 3722 7985 3726 7985 3774 7906
3771 7904 3770 7898 3756 7891 3754 7887
3755 7884 3764 7883 3764 7874 3770 7871
3770 7867 3776 7863 3776 7851 3779 7848
3775 7844 3770 7825
EXPERIMENTAL
DSSpecial weather statement, Sep 28, 3:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT MON SEP 28 2009
VAZ032-043-044-058-282045-
HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
352 PM EDT MON SEP 28 2009
...SHOWERS AND ISOLATED STORMS WITH HEAVY RAIN WILL AFFECT
HALIFAX...HENRY...PATRICK AND PITTSYLVANIA COUNTIES...
AT 352 PM EDT...SHOWERS WITH HEAVY RAIN AND ISOLATED THUNDERSTORMS
WERE ALONG A LINE FROM 6 MILES NORTH OF AXTON TO 5 MILES SOUTH OF
STUART...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
THESE SHOWERS WILL BE NEAR MOUNTAIN VALLEY AROUND 400 PM...SANDY
RIVER AROUND 415 PM...CHATHAM AROUND 430 PM AND JAVA AROUND 445 PM.
LAT...LON 3656 7957 3655 8007 3655 8035 3678 7977
3687 7889
EXPERIMENTAL
DSSpecial weather statement, Sep 28, 3:54 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT MON SEP 28 2009
VAZ045>047-059-282030-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-
354 PM EDT MON SEP 28 2009
...SHOWERS WITH HEAVY RAIN AND ISOLATED STORMS WILL AFFECT
APPOMATTOX...BUCKINGHAM...CAMPBELL AND CHARLOTTE COUNTIES...
AT 353 PM EDT...SHOWERS WITH HEAVY RAIN AND ISOLATED STORMS WERE
ALONG A LINE FROM APPOMATTOX TO 8 MILES SOUTH OF RUSTBURG...MOVING
EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
THESE SHOWERS WILL BE NEAR GLADYS AROUND 400 PM...SHEPPARDS AROUND
415 PM AND MADISONVILLE AROUND 430 PM.
LAT...LON 3734 7847 3733 7849 3737 7859 3734 7860
3731 7865 3727 7867 3720 7868 3720 7864
3718 7863 3711 7923 3713 7924 3711 7929
3737 7880 3741 7842
EXPERIMENTAL
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 11:37 AM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 38 min |
| Sep 28, 12:10 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Giles, City of Covington | 50 min |
| Sep 28, 1:00 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Giles, Roanoke, Rockbridge, City of Buena Vista and 2 more | 45 min |
| Sep 28, 1:45 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 45 min |
| Sep 28, 2:28 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Buckingham, City of Lynchburg | 62 min |
| Sep 28, 3:52 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 53 min |
| Sep 28, 3:54 PM EDT | Special Weather Statement | RNK | Campbell | 36 min |
| Sep 28, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 61 min |
| Sep 28, 5:23 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.